Related Experiment Video
Updated: Sep 16, 2025

Establishment and Characterization of Three Afatinib-resistant Lung Adenocarcinoma PC-9 Cell Lines Developed with Increasing Doses of Afatinib
Published on: June 26, 2019
Ventricular Tachycardia and Takotsubo-like Syndrome in a Patient Undergoing Afatinib Treatment for Advanced Lung
Keisho Kurokawa1, Akinori Higaki1, Yasuhisa Nakao1
1Department of Cardiology, Pulmonology, Hypertension & Nephrology, Ehime University Graduate School of Medicine, Japan.
Abstract:
Afatinib is a second-generation epidermal growth factor receptor (EGFR) tyrosine kinase inhibitor approved for the treatment of non-small-cell lung cancer. We herein report a 61-year-old woman who developed dyspnea and ventricular tachycardia (VT) after afatinib treatment for lung adenocarcinoma. Following restoration of sinus rhythm with continuous amiodarone infusion, echocardiography and cardiac computed tomography revealed Takotsubo-like left ventricular wall motion abnormalities. Unfortunately, the patient's cardiac function did not improve, and she developed circulatory failure, which resolved on day 3 of hospitalization. Takotsubo-like cardiac dysfunction and VT should be recognized as potential side effects of afatinib.
Insights
Afatinib, an EGFR inhibitor for lung cancer, can cause serious cardiac issues. A patient experienced ventricular tachycardia and Takotsubo-like dysfunction, highlighting potential cardiac side effects of this treatment.
Area of Science:
- Oncology
- Cardiology
- Pharmacology
Background:
- Afatinib is a targeted therapy for non-small-cell lung cancer (NSCLC).
- EGFR tyrosine kinase inhibitors can have cardiovascular side effects.
- Cardiac complications in NSCLC patients receiving afatinib require further investigation.
Purpose of the Study:
- To report a case of cardiac dysfunction following afatinib treatment.
- To highlight potential adverse cardiac events associated with afatinib.
- To increase awareness of Takotsubo-like cardiomyopathy and ventricular tachycardia as afatinib side effects.
Main Methods:
- Case report of a 61-year-old woman treated with afatinib for lung adenocarcinoma.
- Clinical monitoring for dyspnea and ventricular tachycardia (VT).
- Diagnostic imaging including echocardiography and cardiac computed tomography.
Main Results:
- The patient developed VT and Takotsubo-like left ventricular dysfunction post-afatinib initiation.
- Despite treatment, cardiac function did not improve, leading to circulatory failure.
- Symptoms resolved by day 3 of hospitalization.
Conclusions:
- Takotsubo-like cardiac dysfunction and VT are potential adverse events of afatinib.
- Clinicians should monitor for cardiac complications in patients treated with afatinib.
- Early recognition and management are crucial for patients experiencing afatinib-induced cardiotoxicity.
More Related Videos
Related Concept Videos
Dysrhythmias II: Classification of Tachyarrhythmias
ECG Interpretation of Arrhythmias II: Atrial, Junctional and Ventricular Arrhythmias
Heart Failure III: Clinical Manifestations
Dysrhythmias III: Characteristics of Dysrhythmias
Cardiomyopathy II: Dilated Cardiomyopathy
Acute Coronary Syndrome II: Pathophysiology and Clinical Manifestations

